Lightning, Larimer
- When
- July 20, 12:30 PM MST
- Where
- Larimer County, Berthoud
- Crop damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 40.300, -105.080
Lightning sparked a 40-acre grassfire. It took approximately two hours to contain the blaze.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Lightning sparked a 40-acre grassfire. It took approximately two hours to contain the blaze.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 20, 2:40 AM MST, 9 hours 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 340 AM MDT TUE JUL 20 2010 .SHORT TERM...COLD FRONT HAS PUSHED ACROSS THE NORTHEAST PLAINS OF COLORADO EARLY THIS MORNING WITH A COOLER AND MORE MOIST LOW LEVEL ENVIRONMENT IN ITS WAKE. DEWPOINTS RANGED FROM THE MID 50S TO LOWER 60S...AND AREAS OF STRATUS WERE DEVELOPING NEAR THE WYOMING BORDER AND SPREADING SOUTHWARD PER THE LATEST CIRA GEOCOLOR IR IMAGERY. ABOVE THAT...THERE WAS A BAND OF MID LEVEL MOISTURE DRAPED ACROSS THE I-70 CORRIDOR FROM THE MOUNTAINS AND DENVER METRO AREA TOWARD WASHINGTON COUNTY. UNDER THIS...A FEW SPRINKLES WERE NOTED. THE COOLER AND MORE MOIST ENVIRONMENT TODAY WILL LEND ITSELF TO BETTER THUNDERSTORM COVERAGE AND MORE INTENSE PRECIPITATION THAN THE LAST FEW DAYS. ONE OBSTACLE IN THE WAY IS THE COOLER LOW LEVELS EAST OF THE MOUNTAINS AND A RATHER SHARP CAP IN PLACE. HOWEVER... THERE SHOULD BE QUITE A BIT OF CONVECTION SPILLING OFF THE MOUNTAINS THIS AFTERNOON...AND WITH A STRONG JET MAX LURKING TO OUR NORTH AND MODERATE MID LEVEL FLOW THE SHOWERS AND STORMS SHOULD BE ABLE TO SPREAD EAST ACROSS THE PLAINS LATER THIS AFTERNOON AND EVENING. THERE IS ALSO SOME WEAK Q-G VERTICAL MOTION SHOWN IN THE VARIOUS MODELS TO HELP PRECIPITATION CHANCES. WILL CONTINUE THE IDEA OF BEST POPS IN/NEAR THE MOUNTAINS THIS AFTERNOON WITH HIGHER CHANCES ON THE EASTERN PLAINS HOLDING OFF UNTIL EVENING. THE THREAT OF SEVERE WEATHER AND SURFACE BASED CONVECTION ON THE PLAINS WILL BE LIMITED BY THE COOLER BOUNDARY LAYER TEMPS. HOWEVER...THERE IS STILL ENOUGH INSTABILITY WITH DEWPOINTS IN THE UPPER 50S TO SUPPORT CAPES OF 1500-2000 J/KG AND SEVERE STORMS IF WE CAN WARM INTO THE MID/UPPER 80S. AT THIS TIME... LOCATIONS FROM THE PALMER DIVIDE INTO LINCOLN COUNTY WOULD BE MOST FAVORED BY THE STRONGER STORMS. ALL STORMS WILL HAVE POTENTIAL OF PRODUCING HEAVY RAIN TODAY WITH PLENTY OF PRECIPITABLE WATER RANGING FROM AROUND 0.7 INCH IN THE MOUNTAINS TO 1.25 OVER THE PLAINS. FINALLY...WE WILL HAVE TO KEEP AT LEAST A SLIGHT CHANCE OF SHOWERS/STORMS LINGERING PAST MIDNIGHT WITH PROXIMITY OF UPPER JET AND PLENTY OF MID/UPPER LEVEL MOISTURE ACROSS THE FORECAST AREA. .LONG TERM...THE UPPER RIDGE WILL CONTINUE TO MOVE FURTHER AWAY OVER THE SOUTHEASTERN US STATES ALLOWING ABUNDANT MONSOONAL MOISTURE TO TRAVEL TO THE STATE IN THE SOUTHWESTERLY FLOW. THIS WILL BRING THE MOST CONVECTIVELY ACTIVE DAY OF THE WEEK WITH PRECIPITABLE WATER VALUES IN THE 1.2-1.5 INCH RANGE...CAPES OF 1800 TO 2200 J/KG AND LIFTED INDICIES OF NEAR -6.0. WITH TEMPERATURES WARMING BACK UP FROM TUESDAYS COOL DOWN...THESE THREE FACTORS WILL MAKE LOCALIZED HEAVY RAIN FROM THUNDERSTORMS A CONCERN FOR THE DAY. FORECAST SOUNDINGS SHOWING FREEZING LEVELS AROUND 16800 FEET MSL MAKING HAIL MUCH LESS OF A CONCERN. THURSDAY AND FRIDAY WILL HAVE LESS MOISTURE TO WORK WITH AS A TROUGH OVER THE NORTHERN TIER STATES KICKS A LITTLE DISTURBANCE SOUTH TO SUPPRESS THE MONSOONAL MOISTURE OVER NORTHEASTERN COLORADO. HOWEVER THERE WILL BE ENOUGH FOR DIURNAL ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS. TEMPERATURES WILL BE WARMING A COUPLE DEGREES AS THE AIRMASS DRIES OUT SLIGHTLY. THE WEEKEND LOOKS TO COOL DOWN SLIGHTLY AS THE UPPER TROUGH TO THE NORTH SENDS DOWN A COOL FRONT FRIDAY NIGHT. A HIGH SURFACE PRESSURE DEVELOPS OVER THE GREAT PLAINS TO BRING NORTHEASTERLY LOW LEVEL FLOW. MODELS ARE NOW KEEPING THE FLAT UPPER HIGH FROM MOVING ANY FURTHER WEST THAN EASTERN TEXAS. && .AVIATION...SATELLITE AND SURFACE OBS SHOW A LARGE AREA OF STRATUS TO OUR NORTH...SLOWLY SPREADING THIS WAY. THE BOUNDARY LAYER IS A LITTLE NORTHERLY FOR BEST STRATUS DEVELOPMENT...BUT STILL EXPECT ENOUGH UPSLOPE COMPONENT FOR AN MVFR CEILING OVER THE FRONT RANGE AIRPORTS AROUND DAYBREAK. NAM MODEL SEEMS TOO AGGRESSIVE KEEPING LOW LEVELS SOCKED IN GIVEN THE RATHER MILD TEMPS...SO BEST CHANCE OF CLOUDS LIFTING IN THE 18Z-20Z PERIOD. THEN SCATTERED THUNDERSTORMS DEVELOPING AND CONTINUING IN THE AREA TIL MIDNIGHT...MOST FAVORED PERIOD WOULD BE 22Z-03Z. ONLY A SLIGHT RISK...10-20 PERCENT CHANCE...OF FOG DEVELOPING LATE TONIGHT. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE. BARJENBRUCH/KRIEDERMAN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1104 AM MDT TUE JUL 20 2010 COZ030>051-211200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1104 AM MDT TUE JUL 20 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL INCREASE THIS AFTERNOON...MOST NUMEROUS OVER THE FRONT RANGE AND EAST SLOPES OF THE MOUNTAINS DURING THE AFTERNOON AND ON THE PLAINS THIS EVENING. THE STORMS WILL BE STRONGER TODAY AND CAPABLE OF PRODUCING HEAVY RAIN...UP TO TWO INCHES PER HOUR. THIS MAY BE ENOUGH TO CAUSE LOCALIZED STREET FLOODING BUT THE STORMS WILL BE MOVING FAST ENOUGH THAT THE THREAT OF SIGNIFICANT FLASH FLOODING APPEARS LOW. THERE IS A SLIGHT CHANCE OF SEVERE STORMS WITH HAIL UP TO GOLF BALL SIZE AND WIND GUSTS AROUND 60 MPH...MAINLY IN ELBERT AND LINCOLN COUNTIES. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE WILL BE A GOOD CHANCE OF THUNDERSTORMS ON WEDNESDAY...AS A WEAK UPPER LEVEL DISTURBANCE MOVES ACROSS NORTHERN COLORADO. THE AIRMASS WILL REMAIN VERY MOIST SO LOCALIZED HEAVY RAIN WILL BE THE PRIMARY CONCERN. IT WILL BE DRIER ON THURSDAY AND FRIDAY WITH JUST A SLIGHT CHANCE OF THUNDERSTORMS IN THE AFTERNOON AND EVENING. FOR SATURDAY THROUGH MONDAY...TEMPERATURES WILL BE CLOSER TO SEASONAL NORMALS...WITH AT LEAST A SLIGHT CHANCE OF THUNDERSTORMS EXPECTED EACH AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT. GIMMESTAD/COOPER
The Denver radar (KFTG), 73 km away, was scanning. The volume nearest the first event began at 19:29 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2010Every state in 2010This day in weather historyWarnings in Colorado, July 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 251621.